Positivity pp 161-195 | Cite as

The Role of Frames in the Development of Lattice-ordered Groups: A Personal Account

  • Jorge Martínez
Part of the Trends in Mathematics book series (TM)


A frame is a complete lattice in which finite meets distribute over arbitrary joins.

Frames have only recently made a formal entry into the development of lattice-ordered groups. On the other hand, the work of Paul Conrad and some of his students of the sixties and seventies, analyzing a lattice-ordered group through its lattice of convex -subgroups, is frame theory in disguise. In more recent work, pure frame theory has found application to problems in -groups, producing, in several cases, theorems which had not been possible with more traditional techniques. And now this turning of the tables has been taken a step further: proving theorems from the theory of -groups in frame-theoretic settings, without invoking the Axiom of Choice or other axioms which imply the existence of points in spectra.

This article aims to inform and convince the reader: inform, in broad terms, and convince that the phenomena discussed in the preceding paragraph constitute an honorable research activity. This is a survey article of modest length: selectivity is a must - with the choices of illustrations being left, for good or ill, to the taste and prejudices of the author.

The exposition is in three parts, following the three (chronological) aspects of the role of frame theory in the development of -groups. First up is the famous theorem of Conrad on finite-valued -groups. This is followed by an account of dimension theory, particularly as it applies to the -dimension of rings of continuous functions. Finally, there is an account of the recent and ongoing work on the epicompletion in a category of regular frames, and related issues concerning archimedean frames.


Riesz Space Compact Element Frame Theory Essential Extension Algebraic Lattice 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AB91]
    M.E. Adams & R. Beazer, Congruence properties of distributive double palgebras. Czech. Math. Jour. 41 (1991), 395–404.MathSciNetGoogle Scholar
  2. [BH90]
    R.N. Ball & A.W. Hager, Epicompletion of archimedean -groups and vector lattices with weak unit. Jour. Austral. Math. Soc. (Series A) 48 (1990), 25–56.MATHMathSciNetGoogle Scholar
  3. [BH91]
    R.N. Ball & A.W. Hager, On the localic Yosida representation of an archimedean lattice-ordered group with weak unit. Jour. of Pure & Appl. Alg. 70 (1991), 17–43.CrossRefMathSciNetMATHGoogle Scholar
  4. [Ba88]
    B. Banaschewski, Compact regular frames and the Sikorski theorem. Kyungpook Math. Jour. 28 No. 1 (1988), 1–14.MATHMathSciNetGoogle Scholar
  5. [Ba94]
    B. Banaschewski, The real numbers in pointfree topology. Textos de Matematica (Série B) No. 12 (1994) Univ. de Coimbra.Google Scholar
  6. [BaP94]
    B. Banaschewski & A. Pultr, Variants of openness. Appl. Cat. Struct. 2 (1994), 331–350.MATHCrossRefMathSciNetGoogle Scholar
  7. [BaP96]
    B. Banaschewski & A. Pultr, Booleanization. Cah. de Top. et Géom. Diff. Cat., XXXVII-1 (1996), 41–60.MathSciNetGoogle Scholar
  8. [Be65]
    S.J. Bernau, Unique representation of archimedean lattice groups and normal archimedean lattice rings. Proc. London Math. Soc. (3) 15 (1965), 599–631.CrossRefMathSciNetGoogle Scholar
  9. [BKW77]
    A. Bigard, K. Keimel & S. Wolfenstein, Groupes et Anneaux Réticulés. Lecture Notes in Math. 608 (1977), Springer Verlag, Berlin-Heidelberg-New York.Google Scholar
  10. [Cr04]
    R.E. Carrera, Operators on the Category of Archimedean Lattice-Ordered Groups with Designated Weak Unit. Doctoral Dissertation (2004), Univ. of Florida, Gainesville.Google Scholar
  11. [C65]
    P.F. Conrad, The lattice of all convex -subgroups of a lattice-ordered group. Czech. Math. Jour. 15(90) (1965), 101–123.MathSciNetGoogle Scholar
  12. [C71]
    P.F. Conrad, The essential closure of an archimedean lattice-ordered group. Duke Math. Jour. 38 (1971), 151–160.MATHCrossRefMathSciNetGoogle Scholar
  13. [CM90]
    P. Conrad & J. Martinez, Complemented lattice-ordered groups. Indag. Math. (N.S.) 1 (1990), 281–297.MATHCrossRefMathSciNetGoogle Scholar
  14. [CL02]
    Th. Coquand & H. Lombardi, Hidden constructions in abstract algebra (3): Krull dimension of distributive lattices and commutative rings. In Commutative Ring Theory and Applications (M. Fontana, S.-E. Kabbaj & S. Wiegand, Eds.) 131 M. Dekker (2002), 477–499.Google Scholar
  15. [CLR03]
    Th. Coquand, H. Lombardi & M.-F. Roy, Une caractérisation élémentaire de la dimension de Krull. Preprint.Google Scholar
  16. [D95]
    M.R. Darnel, The Theory of Lattice-Ordered Groups. Pure and Applied Math. 187; Marcel Dekker, Basel-Hong Kong-New York.Google Scholar
  17. [DPR81]
    R.F. Dickman, J.R. Porter & L.R. Rubin, Completely regular absolutes and projective objects. Pacific Jour. Math. 94, No. 2 (1981), 277–295.MATHMathSciNetGoogle Scholar
  18. [GJ76]
    L. Gillman & M. Jerison, Rings of Continuous Functions. Grad. Texts Math. 43 Springer Verlag (1976), Berlin-Heidelberg-New York.Google Scholar
  19. [H89]
    A.W. Hager, Minimal covers of topological spaces. In Papers on General Topology and Related Category Theory and Topological Algebra; Annals of the N.Y. Acad. Sci. 552 March, 15, 1989, 44–59.Google Scholar
  20. [HM97]
    A.W. Hager & J. Martínez, The laterally ζ-complete reflection of an archimedean lattice-ordered group. In Ordered Algebraic Structures, Curaçao (1995), W.C. Holland & J. Martínez, Eds.; (1997) Kluwer, Dordrecht, 217–236.Google Scholar
  21. [HR77]
    A.W. Hager & L.C. Robertson, Representing and ringifying a Riesz space. Symp. Math. 27 (1977), 411–431.MathSciNetGoogle Scholar
  22. [HMW03]
    M. Henriksen, J. Martínez & R.G. Woods, Spaces X in which all prime zideals of C(X) are either minimal or maximal. Comm. Math. Univ. Carol. 44(2) (2003), 261–294.MATHGoogle Scholar
  23. [HW04]
    M. Henriksen & R.G. Woods, Cozero complemented spaces: when the space of minimal prime ideals of a C(X) is compact. To appear, Topol. & Appl.Google Scholar
  24. [HS68]
    H. Herrlich & G. Strecker, H-closed spaces and reflective subcategories. Math. Annalen 177 (1968), 302–309.MATHCrossRefMathSciNetGoogle Scholar
  25. [HS79]
    H. Herrlich & G. Strecker, Category Theory. Sigma Series Pure Math. 1 (1979), Heldermann Verlag, Berlin.Google Scholar
  26. [HdP80a]
    C.B. Huijsmans & B. de Pagter, On z-ideals and d-ideals in Riesz spaces, I. Indag. Math. 42 (1980), 183–195.MATHGoogle Scholar
  27. [HdP80b]
    C.B. Huijsmans & B. de Pagter, On z-ideals and d-ideals in Riesz spaces, II. Indag. Math. 42 (1980), 391–408.MATHGoogle Scholar
  28. [J82]
    P.J. Johnstone, Stone Spaces. Cambridge Studies in Adv.Math, 3 (1982), Cambridge Univ. Press.Google Scholar
  29. [Ma90]
    J.J. Madden, Frames associated with an abelian -group. Trans. AMS 331 (No. 1) (1992), 265–279.MATHCrossRefMathSciNetGoogle Scholar
  30. [MaV90]
    J.J. Madden & J. Vermeer, Epicomplete archimedean -groups via a localic Yosida theorem. Jour. of Pure & Appl. Alg. 68 (1990), 243–252.CrossRefMathSciNetMATHGoogle Scholar
  31. [M72]
    J. Martínez, Unique factorization in partially ordered sets. Proc. AMS 33 (No. 2), (June 1972), 213–220.MATHCrossRefGoogle Scholar
  32. [M73]
    J. Martínez, Archimedean lattices. Alg. Univ. 3 (fasc. 2) (1973), 247–260.MATHCrossRefGoogle Scholar
  33. [M06a]
    J. Martínez, Dimension in algebraic frames. Czech. Jour. Math. 50(131) (2006), 437–474.CrossRefGoogle Scholar
  34. [M06b]
    J. Martínez, A theorem of Conrad, framed, without Choice. Submitted.Google Scholar
  35. [M06c]
    J. Martínez, Disjointifiable -groups. Submitted.Google Scholar
  36. [M06c]
    J. Martínez, Archimedean frames, revisited. Submitted.Google Scholar
  37. [MZ03]
    J. Martínez & E.R. Zenk, When an algebraic frame is regular. Alg. Univ. 50 (2003), 231–257.MATHCrossRefGoogle Scholar
  38. [MZ05]
    J. Martínez & E.R. Zenk, Dimension in algebraic frames, II: applications to frames of ideals in C(X). Comm. Math. Univ. Carol. 46,4 (2005), 607–636.MATHGoogle Scholar
  39. [MZ06a]
    J. Martínez & E.R. Zenk, Regularity in algebraic frames. To appear, Jour. of Pure & Appl. Alg.Google Scholar
  40. [MZ06b]
    J. Martínez & E.R. Zenk, Epicompletion in frames with skeletal maps, I: compact reular frames. Submitted.Google Scholar
  41. [MZ07]
    J. Martínez & E.R. Zenk, Epicompletion in frames with skeletal maps, II: compact normal archimedean frames. Work in progress.Google Scholar
  42. [Pa81]
    B. de Pagter, On z-ideals and d-ideals in Riesz spaces, III. Indag. Math. 43, Fasc. 4 (1981), 409–422.MATHGoogle Scholar
  43. [PT01]
    M.C. Pedicchio & W. Tholen, Special Topics in Order, Topology, Algebra and Sheaf Theory. Cambridge Univ. Press (2001), Cambrdge, UK.Google Scholar
  44. [PW89]
    J.R. Porter & R.G. Woods, Estensions and Absolutes of Hausdorff Spaces. Springer (1989), Berlin-Heidelberg-New York.Google Scholar
  45. [Se59]
    Z. Semadeni, Sur les ensembles clairsemés. Rozprawy Matem. 19 (1959), Warsaw.Google Scholar
  46. [Se71]
    Z. Semadeni, Banach Spaces of Continuous Functions. Polish Scient. Publ. (1971), Warsaw.Google Scholar
  47. [ST93]
    J.T. Snodgrass & C. Tsinakis, Finite-valued algebraic lattices. Alg. Univ. 30 (1993), 311–318.MATHCrossRefMathSciNetGoogle Scholar
  48. [Wa74]
    R.C. Walker, The Stone-Čech Compactification. Ergeb. der Math. und ihrer Grenzgeb. 83 (1974), Springer, Berlin-Heidelberg-New York.Google Scholar
  49. [Wo89]
    R.G. Woods, Covering properties and coreflective subcategories. Papers on Gen. Topology and Rel. Category Th. and Top. Alg. 552 Annals NY Acad. of Sci. (1989).Google Scholar

Copyright information

© Birkhäuser Verlag AG2007 2007

Authors and Affiliations

  • Jorge Martínez
    • 1
  1. 1.Department of MathematicsUniversity of FloridaGainesvilleUSA

Personalised recommendations